A 55-year-old woman with type 2 diabetes who was being treated with glimiperide had had a difficult time finding a job.
She was finally hired into a law firm as a legal secretary. She would be frequently called into meetings at the last minute, often late mornings and afternoons, right before she was scheduled for lunch or for an afternoon break. After several meetings, her supervisor told her she was not efficient in meetings, and she was put on probation.
She talked with me about her fear of losing this job. I asked her if she had ever been taught about low blood sugar levels, especially since the medicine she takes can cause low blood sugar. She said no.
Because I knew that changing her medication was not an option, I taught her about the signs and symptoms of hypoglycemia, and how to prevent and treat it. Sure enough, she said the symptoms she was having were exactly what I had taught her about. She refused to check her blood sugar at work to find out, however, if in fact that was the case. I recommended she make sure to get a mid-morning and mid-afternoon snack and, if she was called into a meeting before her snack, to eat something quickly before she walked in. She did so and she told me things went fine after that.
- If a medicine can cause hypoglycemia, whether insulin or any other medication, always teach the signs, symptoms, prevention, and treatment of hypoglycemia.
- If possible, switch treatment to medications that do not cause hypoglycemia.
- Our patients face many challenges including balancing their medical needs with workplace demands.
Joy Pape, MSN FNP-CDE WOCN CFCN FAADE
Associate Medical Editor, Diabetes In Control
Copyright © 2015 Diabetes In Control, Inc.